Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 29, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 25, 2016, 3:58 PM MDT for Washington County, Colorado. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2016, 3:58 PM MDT (21:58 UTC)
- Expired
- May 25, 2016, 4:16 PM MDT
- In force
- 18 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Washington County, CO
The radar
The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
234 WUUS55 KBOU 252158 SVRBOU COC121-252230- /O.NEW.KBOU.SV.W.0029.160525T2158Z-160525T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 358 PM MDT WED MAY 25 2016 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WASHINGTON COUNTY IN NORTHEASTERN COLORADO... * UNTIL 430 PM MDT * AT 357 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHEAST OF ARICKAREE SCHOOL...OR 19 MILES SOUTH OF YUMA...MOVING NORTHEAST AT 30 MPH. ANOTHER DEVELOPING STORM WAS LOCATED OVER EXTREME SOUTHEAST WASHINGTON COUNTY. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... COPE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3957 10297 3984 10297 3994 10280 3958 10280 TIME...MOT...LOC 2157Z 230DEG 26KT 3986 10284 HAIL...1.25IN WIND...<50MPH $$ DANKERS
1 follow-up statement
707
WWUS55 KBOU 252216
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
416 PM MDT WED MAY 25 2016
COC121-252226-
/O.CAN.KBOU.SV.W.0029.000000T0000Z-160525T2230Z/
WASHINGTON CO-
416 PM MDT WED MAY 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3957 10297 3984 10297 3994 10280 3958 10280
TIME...MOT...LOC 2214Z 230DEG 26KT 3995 10270
$$
DANKERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:20 PM MDT, 38 minutes earlier.
Area forecast discussion, May 25, 3:20 PM MDT, 38 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 320 PM MDT WED MAY 25 2016 .SHORT TERM...(This afternoon through Thursday) Issued at 320 PM MDT Wed May 25 2016 An upper low over southern California this afternoon will move into northern Arizona tonight then into southern Colorado tomorrow. A surface low has formed over southeastern Colorado with easterly flow into the forecast area bringing in low level moisture. Drier air streams in aloft with with dewpoints in the single digits to teens in the mountains with gusty westerly winds. A few boundaries over northern and eastern plains are helping to fire convection this afternoon. CAPE values of 500 J/kg near the urban corridor to 1500 J/kg near the Kansas border this afternoon will allow for some stronger storms with small hail and gusty outflow winds to form...however no severe strength storms are expected. There may be a small chance near the Nebraska border. Left over moisture will likely produce patchy fog and low clouds out near the Kansas border...affecting areas near Julesburg down to Akron and possibly down to Limon. The upper low will move closer tonight bringing upward QG lift while surface winds begin to turn northeasterly upslope as the surface low pushes southeast. Will look for moisture to increase and some showers possibly forming over the upslope favored areas by early Thursday morning. Enough CAPE will still hang around for a chance of a thunderstorm over the plains as well. The surface low will be reforming and deepening over southeastern Colorado Thursday afternoon as the upper low moves into southwestern Colorado. CAPE values are expected to increase to 750 J/kg near the urban corridor to near 3000 J/kg out over Washington and Lincoln counties with 0-6km shear in the 35 to 50 kt range. This will likely support the development of severe strength storms with large hail and strong winds being the greatest threats. QPF values will be increasing with the upslope flow...models have up to half an inch of rain occurring by evening...with thunderstorms able to put down localized areas of greater amounts. Snow will be possible above 10000 feet, with a couple inches of accumulation possible. .LONG TERM...(Thursday night through Tuesday) Issued at 302 PM MDT Wed May 25 2016 By 00z Friday a broad upper low will be over southern and central Colorado. A well defined boundary is forecasted by various models to lie from a surface low over SE colorado into portions of western Kansas. To the North of this boundary NNE winds with increasing RH will interact with SSW drier winds from the south to create a significant dryline. NAM and GFS showing intrusion of mid level cold air with the low as it progresses into SE colorado increasing lapse rates. Model soundings for 00z Friday show a strong potential for severe hail with CAPE values of 1000 j/kg or more and deep shear values in the 40s. In addition...NAM soundings are still indicating some CIN but with high low level shear...especially over portions of southern Lincoln county where the boundary is currently forecasted to set up I can not rule out a possible tornado at this time. In the mountains strong easterly upslope flow combined with high levels of moisture and wet bulb zero levels dropping close to 10,000 ft will result in increasing chances of accumulating snow thursday night into Friday morning. 24 hour accumulations ending by 12z Friday morning are showing 4 to 20 inches for the higher elevations of the Front Range mountains and Mosquito Range. I will hold off on an advisory for now but upcoming model runs will need to be monitored for consistency. The western plains will have a slight chance of showers and thunderstorms by the afternoon with a higher chance south to the Palmer Divide. The surface low will continue to move eastward through the day Friday bringing the boundary further south in Kansas. By 12z Friday there is increasing QG descent and subsidence as the upper level ridge moves into western CO. This will help to end convection across the region with a slight chance of rain continuing into the early evening. Highs on Friday will be cooler with temperatures only getting into the mid 60s on the plains. Friday night and through the weekend ridging will move over the state with decreasing precipitation chances on Saturday. Temperatures will rebound with highs closer to seasonal normals in the mid 70s through Tuesday. On Sunday...zonal flow into a weak trough will push in increasing moisture into the high country bringing another round of showers and afternoon thunderstorms Sunday and Monday. The plains will see a slight chance of thunderstorms by Monday that will continue into Tuesday as the upper level low continues to spin over southern CA. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 302 PM MDT Wed May 25 2016 Storms are expected to stay north and east of the Denver area this afternoon and evening. Easterly winds over the Denver area are expected to trend to the northeast this evening...then likely going to drainage briefly overnight. A surface low will deepen over southeastern Colorado to increase northeasterly winds Thursday morning and into the afternoon. Increasing moisture will produce showers near the foothills and Palmer Divide tomorrow morning then increase across the area in the afternoon with thunderstorms likely. Visibility and ceilings will stay VFR through Thursday afternoon...with a slight chance of ceilings lowering to 4500 feet with storms. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...Kriederman LONG TERM...Bowen AVIATION...Kriederman
Hazardous weather outlook, May 25, 10:46 AM MDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1046 AM MDT WED MAY 25 2016 COZ030>051-261700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1046 AM MDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE PUSHING NORTHEAST OVER THE NORTHERN MOUNTAINS TODAY. THERE WILL ALSO BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE EASTERN PLAINS THIS AFTERNOON...WITH SMALL HAIL AND GUSTY OUTFLOW WINDS POSSIBLE. SOME OF THESE STORMS MAY LAST INTO THE EVENING OVER FAR EASTERN COLORADO TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY AND FRIDAY...A PACIFIC STORM SYSTEM WILL MAKE ITS WAY ACROSS THE STATE BRINGING COOLER TEMPERATURES AND PRODUCING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE ENTIRE OUTLOOK AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF AN AKRON TO LIMON LINE THURSDAY AFTERNOON WITH BRIEF HEAVY RAIN, GUSTY WINDS TO 40 MPH AND LARGE HAIL. TEMPERATURES WILL CLIMB BACK TO NEAR NORMAL THIS WEEKEND WITH A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:05 PM MDT | Tornado Warning | BOU | Morgan, Washington | 25 min |
| May 24, 6:26 PM MDT | Tornado Warning | BOU | Washington | 34 min |
| May 24, 7:01 PM MDT | Tornado Warning | BOU | Washington | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.